Funnel Cloud, Jefferson
- When
- July 11, 6:30 PM CST
- Where
- Jefferson County, Lake Mills
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.021, -88.776 (the zone’s center; the record gives no point)
Two weak tornadoes and two reports of funnel clouds were reported during the late afternoon of July 11th. A large upper level low positioned in southeast Canada helped to produce scattered showers and thunderstorms.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Two weak tornadoes and two reports of funnel clouds were reported during the late afternoon of July 11th. A large upper level low positioned in southeast Canada helped to produce scattered showers and thunderstorms. With cold air aloft for the season and sufficient vertical wind shear, a couple of weak tornadoes resulted. No damage was reported with either tornado. Refer to individual tornado reports for details.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 11, 2:00 PM CST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 300 PM CDT SUN JUL 11 2004 .DISCUSSION...FORECAST FOCUS ON PCPN TRENDS TONIGHT...NEXT CHC OF STORMS WITH NW COLD FRONT ON TUE. SHORTWAVE TROF ROLLS THROUGH THE STATE THIS AFTERNOON AND TONIGHT WITH REFLECTION NOTED ALL THE WAY TO THE SFC. MODELS DON/T MOVE MID LEVEL TROF AXIS EAST OF THE LK SHORE UNTIL ABOUT 10Z. H8 TROF STACKED BELOW AND HAS SIMILAR TIMING. DESPITE THIS...THE PCPN OUT THERE NOW IS MOVING WELL OUT AHEAD OF ALL THIS WITH MODELS TOO SLOW ON TIMING THE QPF THROUGH THE CWA. WILL USE CURRENT TRENDS WITH A COMPROMISE OF AN HOUR OR TWO SLOWER JUST IN CASE. THIS STILL ENDS THE PCPN IN THE EAST BY 04Z. BACK EDGE OF PCPN COULD REACH MADISON BY 21 OR 22Z. ATMOSPHERE HAS DESTABILIZED NICELY AHEAD OF THE PCPN IN WRN WI. HOWEVER...AIMASS WITH PCPN AREA SHOWING MODIFICATION OF COLUMN. AS NEW 18Z KDVN SOUNDING SHOWS...THE WBZ HEIGHT GOES FROM ABOUT 9KFT TO 13KFT WITH THE MID LEVEL DRY LAYER ERODING AWAY. THREAT OF WIND AND HAIL LIKELY DIMISHED AS A RESULT. PCPN AREA TOWARD THE NRN CWA VRY WEAK/SCT WITH THE FOCUS OF THE HEAVIER PCPN STAYING ACROSS THE SOUTH. THIS LOOKS LIKE THE MODEL RUNS FROM A DAY OR SO AGO. WILL MAKE A LAST MINUTE CALL ON HOW TO HANDLE THIS PCPN IN THE SHORT TERM. HIGH PRESSURE BUILDS IN FOR MONDAY AND COLUMN DRIES OUT NICELY. SOME INSTABILITY THERE WITH CAPES TO ABOUT 1700...BUT A CAP AT ABOUT 8KFT AND LACK OF MOISTURE AND TRIGGER SHOULD PRECLUDE AND PCPN. COLD FRONT ARRIVES FOR TUE AFTN. GOOD UPPER LEVEL DIFFLUENCE...H8 THERMAL/MOISTURE RIDGE AND TEMPS IN THE UPPER 80S SHOULD BRING REASONABLE CHANCE FOR STORMS. STAY TUNED. && .MKX...WATCHES/WARNINGS/ADVISORIES...NONE DAVIS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 500 AM CDT SUN JUL 11 2004 WIZ046-047-051-052-056>060-062>072-121000- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 500 AM CDT SUN JUL 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT PATCHY LOCALLY DENSE FOG...REDUCING VISIBILITIES TO NEAR ZERO... ESPECIALLY IN THE WISCONSIN RIVER VALLEY AND ALONG LAKE MICHIGAN WILL DISSIPATE BY 9AM. THERE WILL BE A CHANCE OF NON SEVERE THUNDERSTORMS TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY EVENING. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS WILL NOT BE NEEDED. ZAJDEL
The Milwaukee radar (KMKX), 19 km away, was scanning. The volume nearest the first event began at 00:42 UTC.
2 funnel cloud, 2 tornado. Local standard time, as filed.
A weak F0 tornado (40 to 45 mph) briefly spun up 3.4 miles southwest of Watertown and produced no damage. Specifically, it spun up about one-half mile west of STH 26 in the center of an area bounded by CTH Y, Ebenezer Rd., and High Rd.
A weak F0 tornado (40 to 45 mph) briefly spun up 1.6 miles southwest of East Bristol and produced no damage. Specifically, its estimated spin up location is about one-half mile west-northwest of the intersection of Mueller Rd and Russett Rd.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyThe tornado archive for Wisconsin, 2004Warnings in Wisconsin, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413002, 5413001, 5413000, 5413003.